Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 192, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 17, 2008, 3:33 PM CDT for Lincoln County, Turner County, South Dakota; Lyon County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2008, 3:33 PM CDT (20:33 UTC)
- Expired
- Jul 17, 2008, 4:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Lyon County, IA, Lincoln County, SD, Turner County, SD
The radar
The Sioux Falls radar (KFSD), 28 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.6 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 178 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 591 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 172033 SVRFSD IAC119-SDC083-125-172115- /O.NEW.KFSD.SV.W.0192.080717T2033Z-080717T2115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 333 PM CDT THU JUL 17 2008 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL LYON COUNTY IN NORTHWEST IOWA CENTRAL LINCOLN COUNTY IN SOUTHEAST SOUTH DAKOTA EAST CENTRAL TURNER COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 415 PM CDT * AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 3 MILES SOUTHWEST OF HARRISBURG TO 4 MILES SOUTHWEST OF LENNOX...OR ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF SIOUX FALLS TO 12 MILES SOUTHEAST OF PARKER...MOVING EAST AT 21 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... HARRISBURG AROUND 340 PM CDT... WORTHING AROUND 345 PM CDT... CANTON AROUND 410 PM CDT... THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4338 9642 4319 9670 4331 9709 4345 9679 TIME...MOT...LOC 2033Z 283DEG 18KT 4341 9674 4330 9691 $$ MJF
2 follow-up statements
000
WWUS53 KFSD 172053
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
353 PM CDT THU JUL 17 2008
SDC125-172103-
/O.CAN.KFSD.SV.W.0192.000000T0000Z-080717T2115Z/
TURNER SD-
353 PM CDT THU JUL 17 2008
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME EAST CENTRAL TURNER
COUNTY IS CANCELLED...
LAT...LON 4328 9692 4344 9676 4338 9644 4338 9643
4319 9670
TIME...MOT...LOC 2053Z 293DEG 13KT 4333 9675
$$
IAC119-SDC083-172115-
/O.CON.KFSD.SV.W.0192.000000T0000Z-080717T2115Z/
LYON IA-LINCOLN SD-
353 PM CDT THU JUL 17 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR CENTRAL LINCOLN AND SOUTHWESTERN LYON COUNTIES...
AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STRONGEST PART
OF THE STORM WAS LOCATED NEAR WORTHING...OR 9 MILES WEST OF
CANTON...MOVING SOUTHEAST AT 20 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
CANTON AROUND 415 PM CDT...
THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 4328 9692 4344 9676 4338 9644 4338 9643
4319 9670
TIME...MOT...LOC 2053Z 293DEG 13KT 4333 9675
$$
MJF000
WWUS53 KFSD 172110
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
410 PM CDT THU JUL 17 2008
IAC119-SDC083-172120-
/O.EXP.KFSD.SV.W.0192.000000T0000Z-080717T2115Z/
LYON IA-LINCOLN SD-
410 PM CDT THU JUL 17 2008
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LINCOLN AND
SOUTHWESTERN LYON COUNTIES WILL EXPIRE AT 415 PM CDT...
THE STORM IS NO LONGER SEVERE.
LAT...LON 4328 9692 4344 9676 4338 9644 4338 9643
4319 9670
TIME...MOT...LOC 2110Z 293DEG 13KT 4331 9667
$$
MJFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 10:58 AM CDT, 4 hours 35 minutes earlier.
Area forecast discussion, Jul 17, 10:58 AM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1058 AM CDT THU JUL 17 2008 .DISCUSSION... CONVECTION HAS BEEN FOCUS OF MORNING ACRS AREA. TAIL OF NRN STREAM WAVE KICKING OFF LARGE COMPLEX OF STORMS ACRS MN...WITH BNDRY HANGING BACK THRU SERN SD. FOCUS FOR CONVECTION HEADING INTO THE AFTN WL BE ALG SRN FLANK OF ONGOING ACTIVITY...WHERE STRONG DIFFERENTIAL HEATING LKLY TO ENHANCE BNDRY THIS AFTN. THIS WL BE THE FOCUS FOR SVR WEATHER THRU THE REMAINDER OF THE AFTN AND EARLY EVNG. FYI...KFSD 88D TOOK A LIGHTNING HIT AND IS DOWN UFN. && .AVIATION... MAINLY VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD. HIGH BASED SHOWERS AND THUNDERSTORMS ACROSS CENTRAL SOUTH DAKOTA EARLY THIS MORNING AND WORK EAST BEFORE UNDER-GOING THE DIURNAL DECAYING TREND MID MORNING. THIS WILL AFFECT MAINLY THE KHON TAF SITE. THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON ALONG A FRONT PUSHING THROUGH THE AREA. VISIBILITIES COULD BRIEFLY FALL INTO THE MVFR CATEGORY THIS AFTERNOON AND THIS EVENING WITH THUNDERSTORMS THAT DEVELOP. THERE IS A CHANCE FOR THUNDERSTORMS AFFECTING THE KFSD TAF SITE BETWEEN 20Z AND 00Z FRIDAY...WITH THUNDERSTORMS LIKELY ACROSS NORTHWEST IOWA INCLUDING KSUX AFTER 22Z. && .PREV DISCUSSION... COMPLICATED FCST FOR TODAY. FIRST S/W WL EXIT SW MN EARLY THIS AM WHILE NEXT S/W OVR WRN SD MOVES ENE AND AFFECT NRN CWA THRU THE MORN. SO WL GO WITH HIGHEST POPS ACRS NRN CWA THIS MORN. THE SECOND WAVE WL PUSH FTN OVR CNTRL SD AT 08Z SEWD TO A SPW-YKN LINE BY LATE AFTN. S/W EXPECTED TO MOVE EWD ACRS SD THIS AFTN AND THIS FNT SHUD BE THE FOCAL PT FOR MORE TRW DEVELOPMENT ESPEC SRN CWA. WHERE THE RAIN WL EXACTLY SET UP WL BE HIGHLY DEPENDENT ON WHERE FNT WL BE LOCATED BY LATE AFTN. 06Z NAM HAS BEST PRECIP N OF I90 THIS AFTN WHILE GFS IS FURTHER S. NAM DOESNT SEEM RIGHT AS SECOND S/W OVR WRN SD SHUD PUSH THE FNT FURTHER S THIS AFTN. SO FOR THAT REASON WL HAVE HIGHEST POPS THIS AFTN AND EVE ACRS THE S. POT FOR LOCALLY HEAVY RAINS AND PW QUITE HIGH AND CUD SEE SOME TRAINING. ALSO SVR THREAT EXPECTED MAINLY SE OF A PKS-MHE-MML LINE LATER THIS AFTN AND NIGHT. MAIN THREAT WUD BE HAIL AND STG WNDS. FOR TONIGHT WL KEEP HIGH POPS GOING ACRS SERN CWA AS FNT SAGS SEWD. PRECIP SHUD CUTOFF FAIRLY QUICKLY N OF THIS FNT AND WL DROP POPS ACRS FAR NW AND THEN GRADUALLY DECREASE POPS FM NW TO SE DURING THE NIGHT. MODELS NOW HAVE FNT FURTHER SE OF CWA ON FRI AND WITH FAIRLY WIDESPREAD COMPLEX TONIGHT...FNT SHUD HAVE NO PROBLEM MOVING FURTHER SE. SO MOST OF CWA SHUD BE DRY FRI WITH A LINGERING CHC OF TRW THRU THE AFT ACRS PORTIONS OF NW IA. ANOTHER S/W WL PROGRESS ACRS THE NRN PLAINS LATER FRI NITE INTO SAT MORN AND LLM SHUD RETURN AHEAD OF THIS FEATURE ALTHOUGH NOT MUCH OF A LLJ. SO WL SPREAD A CHC OF TRW W TO E ACRS CWA FRI NITE INTO SAT MORN. THEN YET ANOTHER S/W WL DROP SEWD ACRS CWA SAT NITE INTO SUN. SCT TRW SHUD DEVELOP WRN CWA BY LATE AFTN AND PUSH EWD ACRS REST OF CWA SAT NITE AND PERSIST MAINYL E OF I29 ON SUN AS S/W DIGS SEWD ACRS MN. TEMPS WL BE DEPENDENT ON CLOUD COVER THRU THE PD. FOR TODAY WL GO WITH COOLEST TEMPS BEHID FNT AND MAY STRUGGLE TO HIT 80 THERE WHILE FAR SERN CWA SHUD HEAT OUT INTO UPPER 80S. COOLER AIR SHUD SPREAD OVR REST OF CWA ON FRI AND WL SEE HIGHS A FEW DEG BLO NORM. SHUD BE BACK TO NR NORM FOR SAT WITH COOLER AIR TEMPS SUN. BT && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && CHAPMAN
Hazardous weather outlook, Jul 17, 11:34 AM CDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1134 AM CDT THU JUL 17 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1134 AM CDT THU JUL 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS WILL CONTINUE TO DEVELOP MIDDAY ON THE SOUTHERN FLANK OF AN EARLIER CONVECTIVE COMPLEX WHICH MOVED ACROSS SOUTHERN MINNESOTA. THESE STORMS WILL BE MOST POPULOUS ACROSS NORTHWEST IOWA NORTH OF HIGHWAY 18 INTO EARLY AFTERNOON...WITH HAIL UP TO QUARTER SIZE AND WINDS TO 65 MPH THE PRIMARY THREAT. AS THE AFTERNOON WEARS ON...ADDITIONAL STORMS ARE EXPECTED TO DEVELOP ALONG AND SOUTH OF A LINE FROM THE IOWA GREAT LAKES TO VERMILLION SOUTH DAKOTA. THESE STORMS WILL BE CAPABLE OF HAIL TO HALF DOLLAR SIZE AND WINDS OF 60 TO 65 MPH. THE THREAT FOR SEVERE STORMS SHOULD END ACROSS NORTHWEST IOWA AND EXTREME NORTHEAST NEBRASKA BY LATE EVENING. FLOODING... LOCALLY HEAVY RAINS OF 1 TO 3 INCHES WILL BE POSSIBLE ACROSS NORTHWEST IOWA AND IMMEDIATELY NEIGHBORING AREAS THIS AFTERNOON AND EVENING. THIS WILL CREATE POTENTIAL FOR RAPID RISES IN SMALL STREAMS AND DRAINAGES...AS WELL AS URBAN PONDING IN POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A LINGERING CHANCE OF THUNDERSTORMS OVER NORTHWEST IOWA AND NORTHEAST NEBRASKA FRIDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY ACROSS NORTHWEST IOWA AND NEIGHBORING AREAS THROUGH MID EVENING. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 17, 10:25 AM CDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1025 AM CDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 AM HAIL HARRISBURG 43.43N 96.70W
07/17/2008 M1.00 INCH LINCOLN SD PUBLIC
&&
MBUSSLocal storm report, Jul 17, 11:06 AM CDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1106 AM CDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 AM HAIL HILLS 43.53N 96.36W
07/17/2008 E0.88 INCH ROCK MN TRAINED SPOTTER
&&
MBUSSLocal storm report, Jul 17, 11:24 AM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1124 AM CDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM HAIL 2 WSW LITTLE ROCK 43.43N 95.92W
07/17/2008 E0.75 INCH LYON IA TRAINED SPOTTER
ONLY A FEW STONES. MOST OF THE HAIL WAS SMALLER.
&&
HEITKAMPLocal storm report, Jul 17, 11:45 AM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1145 AM CDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 AM HAIL HILLS 43.53N 96.36W
07/17/2008 E0.88 INCH ROCK MN TRAINED SPOTTER
1004 AM HAIL WSW VALLEY SPRINGS 43.58N 96.47W
07/17/2008 M0.75 INCH MINNEHAHA SD TRAINED SPOTTER
1023 AM HAIL HARRISBURG 43.43N 96.70W
07/17/2008 M1.00 INCH LINCOLN SD PUBLIC
1120 AM HAIL 2 WSW LITTLE ROCK 43.43N 95.92W
07/17/2008 E0.75 INCH LYON IA TRAINED SPOTTER
ONLY A FEW STONES. MOST OF THE HAIL WAS SMALLER.
&&
HEITKAMPLocal storm report, Jul 17, 2:26 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
226 PM CDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 AM DOWNBURST 2 NW HARRISBURG 43.45N 96.73W
07/17/2008 LINCOLN SD NWS STORM SURVEY
60 TO 70 MPH WINDS RESULTED IN NUMEROUS TREES BEING
DAMAGED, AS WELL AS OVER-TURNING A RV AND BREAKING A
RESIDENTIAL WINDOW. THE STRONG WINDS CONTINUED FOR
FIFTEEN MINUTES TO 1005 AM CDT.
&&
HEITKAMPLocal storm report, Jul 17, 2:31 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
231 PM CDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 AM DOWNBURST 2 NW HARRISBURG 43.45N 96.73W
07/17/2008 LINCOLN SD NWS STORM SURVEY
60 TO 70 MPH WINDS RESULTED IN NUMEROUS TREES BEING
DAMAGED, AS WELL AS OVER-TURNING A RV AND BREAKING A
HOUSE WINDOW. THE STRONG WINDS CONTINUED FOR FIFTEEN
MINUTES TO 1005 AM CDT IN AREAS TO THE EAST.
&&
HEITKAMPThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 9:55 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha | 50 min |
| Jul 17, 5:02 PM CDT | Severe Thunderstorm Warning | FSD | Union | 43 min |
| Jul 17, 5:19 PM CDT | Severe Thunderstorm Warning | FSD | Union | 11 min |
| Jul 17, 11:07 AM CDT | Severe Thunderstorm Warning | FSD | Lyon, Osceola | 38 min |
| Jul 17, 12:31 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson | 29 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2008Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.